Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 71, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 19, 2021, 7:48 PM MDT for Custer County, Pennington County, South Dakota. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2021, 7:48 PM MDT (01:48 UTC)
- Expired
- Jun 19, 2021, 8:45 PM MDT
- In force
- 57 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Custer County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 33 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 7:50 PM MDT | HAIL 2 | 9 Sw Wall, SD | |
| Jun 19, 8:22 PM MDT | TSTM WND GST 60 | 5 N Scenic, SD | LOTS OF NICKEL-SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1152 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 2340 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
The text
As transmitted.
644
WUUS53 KUNR 200148
SVRUNR
SDC033-103-200245-
/O.NEW.KUNR.SV.W.0071.210620T0148Z-210620T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
748 PM MDT Sat Jun 19 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Northeastern Custer County in southwestern South Dakota...
Southeastern Pennington County in west central South Dakota...
* Until 845 PM MDT.
* At 748 PM MDT, a severe thunderstorm was located 5 miles east of
Farmingdale, or 23 miles east of Rapid City, moving southeast at 30
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Owanka around 805 PM MDT.
Other locations in the path of this severe thunderstorm include
Scenic, northern Badlands National Park and Pinnacles Ranger Station.
This includes Interstate 90 in South Dakota between Mile Markers 103
and 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4389 10295 4406 10283 4406 10222 4369 10222
4369 10242
TIME...MOT...LOC 0148Z 293DEG 27KT 4396 10279
HAIL...1.75IN
WIND...60MPH
$$
Helgeson2 follow-up statements
794
WWUS53 KUNR 200203
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
803 PM MDT Sat Jun 19 2021
SDC033-103-200245-
/O.CON.KUNR.SV.W.0071.000000T0000Z-210620T0245Z/
Custer SD-Pennington SD-
803 PM MDT Sat Jun 19 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR NORTHEASTERN CUSTER AND SOUTHEASTERN PENNINGTON COUNTIES...
At 803 PM MDT, a severe thunderstorm was located 8 miles east of
Railroad Buttes, or 30 miles east of Rapid City, moving southeast at
30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Scenic and Pinnacles Ranger Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4385 10285 4402 10270 4398 10222 4369 10222
4369 10242
TIME...MOT...LOC 0203Z 297DEG 24KT 4391 10268
HAIL...2.00IN
WIND...60MPH
$$
Helgeson559
WWUS53 KUNR 200241
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
841 PM MDT Sat Jun 19 2021
SDC033-103-200250-
/O.EXP.KUNR.SV.W.0071.000000T0000Z-210620T0245Z/
Custer SD-Pennington SD-
841 PM MDT Sat Jun 19 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUSTER AND
SOUTHEASTERN PENNINGTON COUNTIES WILL EXPIRE AT 845 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4385 10285 4402 10270 4398 10222 4369 10222
4369 10242
TIME...MOT...LOC 0240Z 293DEG 27KT 4381 10234
$$
HelgesonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 5:06 PM MDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jun 19, 5:06 PM MDT, 2 hours 42 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 506 PM MDT Sat Jun 19 2021 .DISCUSSION...(This Evening Through Saturday) Issued at 240 PM MDT Sat Jun 19 2021 Current surface analysis shows weak low pressure over northeast WY, with high pressure centered to the east of the region. A dryline has developed to the south of the low. Cold front is located further west from eastern MT to central and western WY. Southeasterly winds to the east of the low are bringing slightly warmer air and increased moisture into the area. Upper level analysis shows high pressure over the Four Corners area, with near zonal flow our region. A weak disturbance brought isolated to widely scattered showers and storms to western SD this morning. Skies are mostly sunny to partly cloudy now with temps in the 80s to around 90 degrees. KUDX radar showed a lone cell that developed along the Weston/Niobrara county border earlier, but has now dissipated. Winds are west to northwest over western parts of northeast WY behind the low, south to southeast elsewhere at 10 to around 20 mph. There remains a marginal risk for severe storms over a good portion of the area late this afternoon and evening, especially from the Black Hills south and eastward. MUCAPE values of 1000 to 1500 j/kg has pooled up against the dryline across the Black Hills area and a good portion of western SD. Shear has increased and is favorable for organized storms and supercell development over western SD. Main concern in the near term continues to be fairly high CIN that is in place east of the low right now, especially over the SD plains. A good amount of cirrus is helping to hinder possible development, as well as a lack of upper level forcing for the time being. A couple of storms tried to develop earlier over the northern Black Hills, but could not break through. However, this cap will continue to weaken with time through the late afternoon into the early evening. It may erode enough over the Black Hills to possibly get some isolated development to break through in the next 2 to 3 hours. Otherwise, it looks like the main timeframe for isolated strong to severe storm development will be in the early to mid evening when the low starts to move east across the area and somewhat better forcing arrives. The better potential will be to the southeast of the Black Hills, with the more signficant potential likely further south across NE, where better upper level support will be and low level jet strengthens. Any stronger activity that develops over our area should move east of the CWA overnight as low pressure and cold front slide east of the area. Much cooler air will be here for Sunday and Monday, with highs only in the 60s and 70s and lows mostly in the 40s. Shortwave trough moving in from the northwest Sunday and Sunday night will bring a chance for showers and a few thunderstorms, but some models have the energy splitting as it crosses the area, so the better chances could end up mostly north and west of our area. Warming trend takes place into midweek as ridge builds over the Rockies, with highs back into the 80s on Tuesday, 80s and 90s Wednesday and Thursday. Temps could be a bit cooler toward the end of the week, but still above average, as the ridge likely weakens over the region. Mainly dry weather looks to be the story through midweek, with the potential for at least isolated storms returning late in the week when the ridge weakens. && .AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening) Issued At 504 PM MDT Sat Jun 19 2021 Isolated/scattered TSRA will move across the area this evening with local MVFR conditions and gusty winds. A cold front will then move across the area tonight, bringing gusty northwest winds. MVFR CIGS also will move into the CWA after 06z, in association with lower clouds and showers that develop behind the cold front, pushing southeast overnight. && .FIRE WEATHER... Issued At 240 PM MDT Sat Jun 19 2021 Red flag or near red flag conditions are noted over a good portion of the northeast WY plains this afternoon, especially western areas. Relative humidity values have dropped into the teens in many areas, with the gustiest winds mostly over Campbell County. Conditions will improve this evening as a cold front passes, with much higher humidity expected on Sunday. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...Red Flag Warning until 8 PM MDT this evening for WYZ314>317. && DISCUSSION...26 AVIATION...Helgeson FIRE WEATHER...26
Hazardous weather outlook, Jun 19, 5:26 AM MDT, 14 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 526 AM MDT Sat Jun 19 2021 WYZ054>056-058-201300- Northern Campbell-Southern Campbell-Western Crook-Weston- 526 AM MDT Sat Jun 19 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Critical fire weather conditions are expected today as the relative humidity drops to 10 to 15 percent and winds gust from 25 to 30 mph. Isolated thunderstorms are expected this afternoon and early evening, with a small chance of a severe storm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered showers and thunderstorms are expected Sunday, but severe storms are not expected at this time. Elevated fire weather conditions are possible again on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057-071- 201300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Wyoming Black Hills-Northeastern Crook- 526 AM MDT Sat Jun 19 2021 /626 AM CDT Sat Jun 19 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop over the area today, especially this afternoon and evening. There is a marginal risk of severe storms with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday A cold front will bring gusty northwest winds to the area on Sunday. Scattered showers and thunderstorms also will occur, but severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity Bunkers
In the hours before
Local storm report, Jun 19, 6:09 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
609 PM MDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 1 S STURGIS 44.40N 103.51W
06/19/2021 E1.00 INCH MEADE SD PUBLIC
&&
POJORLIELocal storm report, Jun 19, 6:31 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
631 PM MDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 9 NNW ELLSWORTH AFB 44.27N 103.17W
06/19/2021 E1.00 INCH MEADE SD PUBLIC
MOSTLY NICKELS COVERED THE GROUND
&&
POJORLIESpecial weather statement, Jun 19, 6:52 PM MDT, 56 minutes before
Special Weather Statement National Weather Service Rapid City SD 652 PM MDT Sat Jun 19 2021 SDZ026-031-200130- Pennington Co Plains SD-Rapid City SD- 652 PM MDT Sat Jun 19 2021 ...STRONG THUNDERSTORM OVER CENTRAL PENNINGTON COUNTY... At 652 PM MDT, Doppler radar was tracking a strong thunderstorm over northeastern Rapid City, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Northern Rapid City, Rapid Valley, southern Ellsworth Air Force Base, Box Elder, Caputa and Rapid City Airport. This includes Interstate 90 in South Dakota between Mile Markers 57 and 73. LAT...LON 4408 10326 4413 10325 4414 10290 4397 10299 TIME...MOT...LOC 0052Z 289DEG 16KT 4410 10321 Helgeson
Local storm report, Jun 19, 7:06 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
706 PM MDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 2 NE DWTN RAPID CITY 44.10N 103.20W
06/19/2021 E0.75 INCH PENNINGTON SD PUBLIC
&&
POJORLIESpecial weather statement, Jun 19, 7:23 PM MDT, 25 minutes before
Special Weather Statement National Weather Service Rapid City SD 723 PM MDT Sat Jun 19 2021 SDZ002-012-013-200215- Butte SD-Perkins SD-Northern Meade Co Plains SD- 723 PM MDT Sat Jun 19 2021 ...STRONG THUNDERSTORM OVER NORTHEASTERN BUTTE...NORTHERN MEADE AND SOUTHWESTERN PERKINS COUNTIES... At 722 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles east of Hoover, or 37 miles southeast of Buffalo, moving east at 25 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Mud Butte and Zeona. LAT...LON 4508 10325 4517 10323 4523 10280 4494 10279 TIME...MOT...LOC 0122Z 268DEG 21KT 4513 10315 Helgeson
Special weather statement, Jun 19, 7:28 PM MDT, 20 minutes before
Special Weather Statement National Weather Service Rapid City SD 728 PM MDT Sat Jun 19 2021 SDZ031-073-200230- Pennington Co Plains SD-Southern Meade Co Plains SD- 728 PM MDT Sat Jun 19 2021 ...STRONG THUNDERSTORMS OVER SOUTH CENTRAL MEADE AND EAST CENTRAL PENNINGTON COUNTIES... At 728 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles north of Wall to 4 miles north of Caputa. Movement was east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Wall, New Underwood, Wasta, Quinn, Owanka, Caputa, Farmingdale, Wicksville and Delta 9 Missile Silo. This includes Interstate 90 in South Dakota between Mile Markers 70 and 117. LAT...LON 4393 10209 4395 10300 4416 10300 4417 10219 TIME...MOT...LOC 0128Z 282DEG 19KT 4408 10219 4406 10297 Helgeson
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 6:10 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 65 min |
| Jun 19, 6:52 PM MDT | Special Weather Statement | UNR | Pennington | 38 min |
| Jun 19, 6:57 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 30 min |
| Jun 19, 7:23 PM MDT | Special Weather Statement | UNR | Butte | 52 min |
| Jun 19, 7:28 PM MDT | Special Weather Statement | UNR | Pennington | 62 min |
| Jun 19, 8:06 PM MDT | Severe Thunderstorm Warning | UNR | Jackson, Pennington | 54 min |
| Jun 19, 8:47 PM MDT | Special Weather Statement | UNR | Jackson | 43 min |
| Jun 19, 9:02 PM MDT | Special Weather Statement | UNR | Mellette | 58 min |
| Jun 19, 10:36 PM MDT | Special Weather Statement | UNR | Meade | 39 min |
| Jun 19, 11:29 PM MDT | Special Weather Statement | UNR | Ziebach | 46 min |
| Jun 20, 12:23 AM MDT | Special Weather Statement | UNR | Haakon | 37 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.